Polycystic ovary syndrome (PCOS) is another possible cause of irregular periods. If you have PCOS, you have cysts on your ovaries and unusual hormone levels. PCOS occurs when there is an imbalance in the sex hormones FSH and LH. This may stop you from ovulating (releasing an egg) every month. This would make it more difficult for you to become pregnant.
You may also have other symptoms,
- hair loss
- weight gain
- excess facial hair
Reports and studies suggest that PCOS is more common in women with temporal lobe epilepsy.
And therefore common in women who are medicated with Sodium Valproate There is more risk if you have taken sodium valproate from a young age. PCOS often improves once a woman stops taking Sodium Valproate.
If you are worried that you may have Polycistic Ovaries the best thing would be to speak to your GP. They may advise you to take the contraceptive pill, as this can reduce the effects of PCOS and make you have regular periods. This could help you to get pregnant, once you stop taking the contraceptive pill.
You may be worried that your epilepsy medicine is causing you to have PCOS.
However, it is very important that you do not stop taking it without getting advice from your doctor. If you suddenly stop taking epilepsy medicine, it could cause you to have more seizures.